Ohio, 2004

Hail in Ohio, April 17, 2004

April 17, 2004 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 17, 2:05 PM EST, 5 hours 46 minutes earlier.

Area forecast discussion, Apr 17, 2:05 PM EST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT SAT APR 17 2004

BNDRY STRECHES FROM NCNTRL ILL ENEWD NR LK SHORE THRU WRN UPSTE NY AND
WILL CONT TO SAG ESEWD INTO NWRN PA...COUPLED WITH INCREASING WAA/DIURNAL
HEATING/WEAK SHRT/WV EARLY TNGT,  SHLD DESTABILIZE ATMS FOR SOME
-SHRA/TSTMS, SO WILL CONT WITH CHC POPS...PORTION CWA REMAINS IN
SLGT RISK. THIS BNDRY WILL WORK BACK NWD SUN MRNG AS SW FLOW ALOFT
AND INCREASING 5H HEIGHT RISES, WILL RESULT IN WARMEST DAY SO FAR
THIS SPRING WITH TEMPS IN SRN SXNS REACHING 80 OR BETTER.
A COLD FRONT WILL WORK ITS WAY TWD REGION ON MONDAY AND SHLD CROSS
AREA DURING MON NGT...BEFORE STALLING S OF M/D LINE.
UNSETTLED WEA WILL CONT THRU RMNDR OF WEEK AS TWO SYSTEMS AFFECT
REGION FROM TIME TO TIME WITH PRECIP AND TEMPS CONT ABV
NORMAL.

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&
Hazardous weather outlook, Apr 17, 9:10 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1010 AM EDT SAT APR 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-171600-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1010 AM EDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT IN PORTIONS OF EAST CENTRAL OHIO...THE NORTHERN WEST
VIRGINIA PANHANDLE AND WESTERN PENNSYLVANIA FROM PITTSBURGH TO
FRANKLIN AND WEST. THE MAIN SEVERE WEATHER THREAT WILL BE GUSTY
DAMAGING WINDS AND HAIL.

A CHANCE OF THUNDERSTORMS IS POSSIBLE ELSEWHERE IN THE FORECAST AREA
BUT THE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Apr 17, 5:32 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EDT SAT APR 17 2004

OHZ041-PAZ013-020-172330-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-
632 PM EDT SAT APR 17 2004

...THUNDERSTORM UPDATE...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONE OR TWO
THUNDERSTORMS WILL BE MOVING ACROSS THESE COUNTIES UNTIL AROUND 730
PM. THE STORMS CAN HAVE GUSTY WINDS HAIL AND A BRIEF PERIOD OF HEAVY
RAIN AND CLOUD TO GROUND LIGHTNING.

WHEN STORM THREATEN GO INDOORS. AND LISTEN FOR UPDATES FROM THE
NATIONAL WEATHER SERVICE.
Local storm report, Apr 17, 6:43 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             SALEM                   40.90N 80.85W
04/17/2004  0.75 INCH        COLUMBIANA         OH   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, Apr 17, 7:35 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             5 NE MINERVA JCT        40.77N 81.08W
04/17/2004  1.00 INCH        COLUMBIANA         OH   PUBLIC

&&

The radar

The Pittsburgh radar (KPBZ), 65 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbiana

When
April 17, 7:51 PM EST
Where
Columbiana County, Hanoverton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -80.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387537.